Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A sharp Schwarz inequality on the boundary

Author: Robert Osserman
Journal: Proc. Amer. Math. Soc. 128 (2000), 3513-3517
MSC (2000): Primary 30C80
Published electronically: May 18, 2000
MathSciNet review: 1691000
Full-text PDF

Abstract | References | Similar Articles | Additional Information


A number of classical results reflect the fact that if a holomorphic function maps the unit disk into itself, taking the origin into the origin, and if some boundary point $b$ maps to the boundary, then the map is a magnification at $b$. We prove a sharp quantitative version of this result which also sharpens a classical result of Loewner.

References [Enhancements On Off] (What's this?)

  • [BK] Burns, D.M. and Krantz, S.G. ``Rigidity of holomorphic mappings and a new Schwarz Lemma at the boundary.'' J. Amer. Math. Soc. 7 (1994) 661-676. MR 94j:32016
  • [C1] Carathéodory, C. Conformal Representation Cambridge University Press 1952. MR 13:734a
  • [C2] Carathéodory, C. Theory of Functions Vol. 2, New York, Chelsea 1954. MR 15:612b
  • [L] Löwner. K. ``Untersuchungen über schlichte konforme Abbildungen des Einheitskreises. I.'' Math. Ann. 89 (1923) 103-121.
  • [M] Mercer, P.R. ``Sharpened versions of the Schwarz Lemma.'' J. Math. Anal. Appl. 205 (1997) 508-511. MR 98e:30016
  • [O] Osserman, R. ``A new variant of the Schwarz-Pick-Ahlfors Lemma.'' Manuscripta Mathematica 100 (1999) 123-124.
  • [OR] Osserman, R. and Ru, M. ``An estimate for the Gauss curvature of minimal surfaces in $R^m$ whose Gauss map omits a set of hyperplanes.'' J. Differential Geometry 46 (1997) 578-593. MR 98k:53014
  • [PS] Pólya, G. and Szegö, G. Problems and Theorems of Analysis Vol. 2, New York, Springer-Verlag 1972. MR 57:5529
  • [P] Pommerenke, Ch. Boundary Behaviour of Conformal Maps, New York, Springer-Verlag 1992. MR 95b:30008
  • [V] Velling, J.A. ``The uniformizations of rectangles, an exercise in Schwarz's Lemma.'' Amer. Math. Monthly 39 (1992) 112-115. MR 93b:30008

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 30C80

Retrieve articles in all journals with MSC (2000): 30C80

Additional Information

Robert Osserman
Affiliation: MSRI, 1000 Centennial Drive, Berkeley, California 94720-5070

Keywords: Schwarz Lemma
Received by editor(s): June 15, 1998
Received by editor(s) in revised form: January 26, 1999
Published electronically: May 18, 2000
Additional Notes: The author’s research at MSRI is supported in part by NSF grant DMS-9701755.
Communicated by: Albert Baernstein II
Article copyright: © Copyright 2000 American Mathematical Society